Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 202, NWS Dodge City, KS

June 19, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 3:39 PM CDT for Trego County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 3:39 PM CDT (20:39 UTC)
Expired
Jun 19, 2018, 4:45 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:49 PM CDTHAIL 112 Nne Utica, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KDDC 192039
SVRDDC
KSC195-192145-
/O.NEW.KDDC.SV.W.0202.180619T2039Z-180619T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
339 PM CDT TUE JUN 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Trego County in west central Kansas...

* Until 445 PM CDT.

* At 339 PM CDT, a severe thunderstorm was located 13 miles north of
  Utica, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 9996 3878 10015 3913 10015 3913 9968
TIME...MOT...LOC 2039Z 224DEG 15KT 3884 10018 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
155 
WWUS53 KDDC 192057
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
357 PM CDT TUE JUN 19 2018

KSC195-192145-
/O.CON.KDDC.SV.W.0202.000000T0000Z-180619T2145Z/
Trego KS-
357 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

At 357 PM CDT, a severe thunderstorm was located 12 miles south of
Collyer, moving northeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9992 3882 10015 3913 10015 3913 9968
TIME...MOT...LOC 2057Z 229DEG 7KT 3885 10016 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:12 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 1:12 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
112 PM CDT Tue Jun 19 2018

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1154 AM CDT Tue Jun 19 2018

Potential for severe weather, MCS, and heavy rain setting up from
this evening through the overnight. An upper level low in Montana
will kick out a shortwave which will move from central Colorado
into western Kansas through tonight. This wave will combine with
a stationary to an eventual cold front across west central Kansas
to produce several areas of rain. The highest confidence of the
heaviest rain of possibly 2-3 inches will be along and just south
of the I-70 corridor. Models are hinting at a couple rounds of
initiation with the first being during the afternoon and then
another round of storms coming in from northeast Colorado in
association with the main shortwave and cold front.

Severe threat initially this afternoon will be a short time frame
of supercells primarily along the Colorado border where we could
see large hail and an isolated tornado threat. As the event
evolves it will quickly become a wind threat as the storms will
quickly develop into a line and move across the area.

Wednesday as the upper low progresses into Nebraska and the
shortwave move into central Kansas the rain should gradually end
from west to east through the morning into the afternoon. With the
clouds hanging around and cold air advection high temperatures
will be in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 104 PM CDT Tue Jun 19 2018

The upper level low slowly moves eastward into Iowa Wednesday
evening into Thursday morning and will bring in a second cold
front across the region. This will lead to cooler temperatures
through the day Thursday into Friday morning.

The storm system should exit the area by Friday bringing the
return of southeast winds and moisture. Both GFS and Euro hint at
convection trying to develop along a warm front as a shortwave
moves out of Colorado by the late afternoon.

The weekend has another upper level low developing in the Pacific
northwest and moving towards the Rockies with a good baroclinic
zone developing roughly along the I-70 corridor. With upslope flow
and moisture in place the possibility of another heavy rain event
and MCS could be in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jun 19 2018

Thunderstorms will become likely as we go throughout this
afternoon and especially tonight. Heavy rain, which will reduce
surface visibilities, and gusty winds from the storms will be a
threat for all TAF sites primarily from 01Z- 09Z. There is the
possibility at HYS and GCK of thunderstorms occurring as early as
22Z.  The thunderstorm threat should gradually subside for all
TAF sites after 12Z with ceiling slowly rising through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  64  84  60 /  20  90  50  10
GCK  95  63  84  59 /  40  90  30  10
EHA  95  62  84  59 /  30  70  20  10
LBL  95  65  84  60 /  20  80  30  10
HYS  94  66  82  60 /  50  90  20  20
P28  95  69  82  64 /  10  70  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for KSZ030-031-043>045.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Tue Jun 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected late this afternoon
into the overnight period, first across west central Kansas
spreading southeast as the night progresses. The strongest storms
will be capable of producing hail around 2 inches and winds over
70 mph. An isolated tornado can not be ruled out across west
central Kansas late this afternoon.

A flash flood watch will be in effect along the I-70 corridor late
this afternoon into the overnight period. See the latest flood
product for more information.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across south central
Kansas Wednesday morning. These storms are not expected to be
severe at this time.

A chance of thunderstorms will be possible Friday night and again
Sunday. It is too early to tell if any of these storms will become
severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed first across west central Kansas
late this afternoon spreading southeast this evening into tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 19, 2:55 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
255 PM CDT TUE JUN 19 2018

KSZ084-192045-
Morton KS-
255 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 345
PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Elkhart, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of western Morton
County.

LAT...LON 3728 10204 3736 10188 3714 10173 3703 10204
TIME...MOT...LOC 1955Z 239DEG 14KT 3714 10205

TATRO
Special weather statement, Jun 19, 3:08 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
308 PM CDT TUE JUN 19 2018

KSZ030-043>045-192100-
Trego KS-Lane KS-Scott KS-Ness KS-
308 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SCOTT...TREGO
AND LANE COUNTIES UNTIL 400 PM CDT...

At 306 PM CDT, thunderstorms were beginning to develop in a very
unstable environment along a stationary front. A few storms are
expected to rapidly become severe any time after 330 PM across
portions of Scott, Lane, Ness, or Trego County.

Locations impacted include...
Scott City, Wakeeney, Dighton, Ransom, Ogallah, Utica, Collyer,
Alamota, Brownell, Grigston, Trego Center, Scott State Lake, Cedar
Bluff, Modoc, Shallow Water, Manning, Beeler, Pendennis, Amy and
Arnold.

LAT...LON 3872 9961 3827 10025 3827 10112 3870 10113
      3870 10016 3913 10015 3913 9960
TIME...MOT...LOC 2006Z 222DEG 25KT 3848 10077

UMSCHEID
Local storm report, Jun 19, 3:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             15 NNW ELKHART          37.18N 102.03W
06/19/2018  E0.25 INCH       MORTON             KS   PUBLIC

&&

MR
Special weather statement, Jun 19, 3:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT TUE JUN 19 2018

KSZ075-192115-
Grant KS-
330 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 415 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Ulysses, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3746 10140 3756 10151 3773 10132 3755 10110
TIME...MOT...LOC 2030Z 234DEG 9KT 3753 10138

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:55 PM CDTSpecial Weather StatementDDCMorton50 min
Jun 19, 3:08 PM CDTSpecial Weather StatementDDCLane, Scott, Trego52 min
Jun 19, 3:13 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 19, 3:30 PM CDTSpecial Weather StatementDDCGrant45 min
Jun 19, 3:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott53 min
Jun 19, 3:48 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny57 min
Jun 19, 3:54 PM CDTSevere Thunderstorm WarningDDCMorton66 min
Jun 19, 4:08 PM CDTSevere Thunderstorm WarningDDCScott67 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryDDCLane, Scott3 hr
Jun 19, 4:28 PM CDTAreal Flood AdvisoryDDCMorton, Stanton3 hr
Jun 19, 4:36 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny33 min
Jun 19, 4:37 PM CDTSevere Thunderstorm WarningDDCTrego53 min
Jun 19, 4:53 PM CDTFlash Flood WarningDDCScott6 hr
Jun 19, 5:06 PM CDTSevere Thunderstorm WarningDDCLane, Scott54 min
Jun 19, 5:13 PM CDTSpecial Weather StatementDDCMorton47 min
Jun 19, 5:37 PM CDTSpecial Weather StatementDDCEllis, Trego53 min
Jun 19, 5:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Jun 19, 5:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego17 min
Jun 19, 5:54 PM CDTFlash Flood WarningDDCLane, Scott5 hr
Jun 19, 5:57 PM CDTSevere Thunderstorm WarningDDCLane, Scott41 min
Jun 19, 6:10 PM CDTFlash Flood WarningDDCTrego5 hr
Jun 19, 6:18 PM CDTTornado WarningDDCMorton27 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.